Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS CRP · 15 events in 15 counties and zones

The month of January was characterized by above normal temperatures and below normal to well below normal rainfall. The highest rainfall occurred over the Victoria Crossroads with minimal amounts over the southern Brush Country.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The month of January was characterized by above normal temperatures and below normal to well below normal rainfall. The highest rainfall occurred over the Victoria Crossroads with minimal amounts over the southern Brush Country. Rainfall amounts ranged from 1/2 to 1 and 1/2 inches over northern portions of the Coastal Bend to the Victoria Crossroads, to less than a 1/10 of an inch over the southern Brush Country.

The exceptional drought continued over the Coastal Bend, Victoria Crossroads, and western Brush Country through January The drought status continued in the extreme |category over portions of the Brush Country in the counties of Webb, La Salle, McMullen, and Duval. The rainfall deficits from normal for the month were generally 1 to 2 inches below normal with an area of 2 to 3 inches below normal along the coast from the northern Coastal Bend to the Mid-Coast.

Soil moisture improved slightly across the Victoria Crossroads and Mid-Coast regions during the month but still too low for planting. Range and pastures over the Brush Country were fair to poor with some ranchers resorting to prickly pear for additional supplemental feeding. Ranchers continued to cull herds.

The drought has also impacted the bays and estuaries as salinity levels continued to remain high. Due to the high salinity, many oyster beds along the Texas Gulf Coast have been closed impacting many businesses. Low to moderate concentrations of red tide continued to affect most areas along the coast. Some improvement was observed in the San Antonio and Espiritu Santo Bays by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 31, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1130 PM CST SAT DEC 31 2011

.DISCUSSION...UPDATED FOR 06Z AVIATION BELOW.

&&

.AVIATION...THE OVERNIGHT PERIOD WILL BE QUITE COMPLICATED DUE TO
THE PRESENCE OF A BROKEN DECK OF HIGH CLOUDS. THESE CLOUDS HAVE
LIMITED RADIATIONAL COOLING AND PREVENTED FOG FORMATION ACROSS
MOST OF THE AREA. THE FOG NEAR VCT HAS LIFTED INTO A STRATUS DECK
WITH IFR CIGS EXPECTED TO CONTINUE THERE BEFORE THE FRONT ARRIVES
AROUND 10Z. FOG IS TRYING TO FORM AT CRP AND ALI...BUT THIS
FORECAST KEEPS PREVAILING VFR CONDITIONS WITH INTERMITTENT IFR OR
LIFR CIGS POSSIBLE BEFORE THE FRONT ARRIVES AROUND 11Z. FURTHER
ADJUSTMENTS MAY BE NECESSARY IF THE HIGH CLOUDS EXIT THE REGION
BEFORE THE FRONT ARRIVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    58  66  44  61  35  /  20  20   0   0   0
VICTORIA          52  64  40  59  31  /  20  10   0   0   0
LAREDO            56  65  41  64  39  /  10  20   0   0   0
ALICE             58  66  41  61  35  /  20  20   0   0   0
ROCKPORT          58  64  45  59  38  /  20  20   0   0   0
COTULLA           51  61  37  60  31  /  10  10   0   0   0
KINGSVILLE        58  66  43  61  32  /  20  20   0   0   0
NAVY CORPUS       59  65  48  61  43  /  20  20   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
     KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA.

GM...DENSE FOG ADVISORY UNTIL 8 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...
     COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

MLG/77...AVIATION
Hazardous weather outlook, Dec 31, 4:48 AM CST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CST SAT DEC 31 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
448 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THIS
MORNING ACROSS AREAS EAST OF HIGHWAY 281...INCLUDING THE BAYS AND
NEARSHORE WATERS OF THE MIDDLE TEXAS COAST. WIDESPREAD DENSE FOG
IS EXPECTED ONCE AGAIN TONIGHT EXTENDING FROM THE RIO GRANDE
PLAINS TO THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD DENSE FOG EXPECTED DURING THE EARLY MORNING HOURS
SUNDAY. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON OVER THE COASTAL WATERS. AN ELEVATED FIRE
DANGER OR RED FLAG CONDITION IS EXPECTED SUNDAY. AN ELEVATED FIRE
DANGER CONDITION MAY ALSO OCCUR MONDAY OVER PORTIONS OF SOUTH
TEXAS. FREEZING TEMPERATURES ARE ANTICIPATED OVER AT LEAST THE
NORTHERN PORTIONS OF SOUTH TEXAS EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/WC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363088, 363090, 363091, 363092, 363093, 363094, 363095, 363097, 363098, 363099, 363100, 363101, 363102, 363103, 363104.